Georgia, 2009

Hail and Damaging Wind in Georgia, February 18 to 19, 2009

February 18 to 19, 2009 · NWS CHS · 4 events in 4 counties and zones

A warm front lifted through southeastern Georgia during the afternoon which allowed warm and moist conditions to occur ahead of an approaching cold front. A strong upper level jet combined with a surface cold front aided in severe thunderstorm development overnight as the upper level forcing shifted towards the Atlantic Ocean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm front lifted through southeastern Georgia during the afternoon which allowed warm and moist conditions to occur ahead of an approaching cold front. A strong upper level jet combined with a surface cold front aided in severe thunderstorm development overnight as the upper level forcing shifted towards the Atlantic Ocean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 18, 10:55 PM EST, 18 minutes earlier.

Area forecast discussion, Feb 18, 10:55 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1055 PM EST WED FEB 18 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA EARLY THURSDAY
FOLLOWED BY HIGH PRESSURE LATER THURSDAY INTO SATURDAY. A COASTAL
LOW WILL DEVELOP OFF THE SOUTH CAROLINA AND GEORGIA COAST SATURDAY
NIGHT AND SUNDAY...THEN TRACK NORTHEAST AND AWAY FROM THE AREA
SUNDAY NIGHT. HIGH PRESSURE WILL BUILD BACK INTO THE AREA EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CURRENTLY AT THE SURFACE...A COLD FRONT EXTENDS FROM WESTERN NORTH
CAROLINA SOUTHWESTWARD THROUGH NORTHERN GEORGIA AND INTO CENTRAL
ALABAMA AND MISSISSIPPI. RADAR IMAGERY SHOWS NUMEROUS SHOWERS AND
THUNDERSTORMS MAINLY WEST OF THE FORECAST AREA...WITH SOME ACTIVITY
IMPACTING SOUTHEAST GEORGIA ZONES. MAIN NEAR TERM CONCERNS FOR THE
OVERNIGHT CONTINUE TO REVOLVE AROUND SEVERE POTENTIAL AND POPS.

TONIGHT...
THE STRONG COLD FRONT WILL CONTINUE TO APPROACH FROM THE WEST AND IS
EXPECTED TO REACH THE COAST CLOSE TO OR SHORTLY AFTER 12Z THURSDAY.
QUITE A NICE LINE OF CONVECTION HAS DEVELOPED FROM NEAR KCAE WEST
SOUTHWESTWARD THROUGH CENTRAL GEORGIA AND INTO SOUTHERN ALABAMA AND
MISSISSIPPI IN ADVANCE OF THE COLD FRONT THIS EVENING. UPSTREAM
SURFACE OBSERVATIONS DEPICT A NICE AREA OF 65+ DEWPOINT AIR LIFTING
NORTHEASTWARD FROM THE GULF COAST STATES TOWARD THE FORECAST
AREA...WITH DEWPOINTS ALREADY CLIMBING INTO THE LOWER 60S ACROSS
SOUTHWESTERN ZONES. WITH CONTINUED ADVECTION OF HIGHER SURFACE
DEWPOINTS INTO THE AREA ALONG WITH STRONG SYNOPTIC FORCING FOR
ASCENT PROVIDED BY A ENTRANCE REGION FORCING FROM A 130+ KT H25 JET
AND STRONG MID-LEVEL QG SUPPORT...CERTAINLY DON/T EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO END. LOW LEVEL JET AT H85 IS EXPECTED TO
CONTINUE TO STRENGTHEN TO BETWEEN 50 AND 55 KNOTS THROUGH 09Z
THURSDAY...AND WITH MID-LEVEL LAPSE RATES OF 6.5 C/KM AND SOME
MEAGER SURFACE BASED INSTABILITY OF 200 TO 400 J/KG OF CAPE...IT
STILL APPEARS THAT DAMAGING WINDS AND LARGE HAIL REMAIN A THREAT
WITH THE MORE ORGANIZED CONVECTION THAT DEVELOPS. AN ISOLATED
TORNADO CAN/T BE RULED OUT...BUT GIVEN NEARLY UNIDIRECTIONAL FLOW
THROUGH THE COLUMN...NOT ENOUGH OF A PROBABILITY TO INCLUDE MENTION
IN THE FORECAST OVERNIGHT.

UPSTREAM TEMPERATURES HAVE BEEN SLOW TO DROP WITH MOST READINGS
BEHIND THE FRONT STILL IN THE LOWER TO MID 60S AT THIS HOUR. GIVEN
AN EXPECTED SLOWER FRONTAL PASSAGE THROUGH THE AREA...HAVE RAISED
OVERNIGHT LOWS SEVERAL DEGREES AND MADE SOME ADJUSTMENTS TO HOURLY
TEMPERATURES AS WELL...WITH MOST LOCATIONS NOT EXPECTED TO SEE
TEMPERATURES FALL THROUGH DAYBREAK WHEN THE FRONT SWINGS THROUGH.

LAKE WINDS...WILL MAINTAIN LAKE WIND ADVY AS DEEP MIXING PROFILES
WILL BE CONDUCIVE TO PRODUCE AT LEAST 20 KT WINDS OVER THE LAKE
ALL NIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT AND ANY REMAINING PRECIP WILL PUSH OFFSHORE AROUND
DAYBREAK OR SHORTLY THEREAFTER. THUS...HAVE KEPT IN SLGT-LOW END
CHC POPS NEAR THE COAST IN THE MORNING THEN HAVE ALL AREAS DRY FOR
LATE MORNING THROUGH THE AFTN HOURS. SKIES WILL RAPIDLY CLEAR OUT
DURING THE DAY WHILE WESTERLY WINDS INCREASE FOR THE LATE MRNG
THROUGH THE AFTN HOURS. DEEP MIXING PROFILES PER MODEL SOUNDINGS
INDICATE WINDS IN TE 15-25 MPH RANGE WITH GUSTS UP TO 35 MPH. COLD
AIR ADVECTION IS NOT ALL THAT IMPRESSIVE BUT WILL HAVE MAX TEMPS
GENERALLY IN THE LOW- MID 60S.

THE MEAN UPPER LEVEL TROF AXIS WILL SWING THROUGH THE AREA THU
NIGHT...FOLLOWED BY DEEP NWLY FLOW. THIS WILL HELP DIMINISH THE
PRES GRADIENT AND ALLOW WIND SPEEDS TO GRADUALLY DIMINISH.
ALTHOUGH IDEAL RADIATIONAL COOLING CONDS WILL NOT BE REALIZED DUE
TO THE ELEVATED WINDS...DECENT COLD AIR ADVECTION COMBINED WITH
CLEAR SKIES WILL ALLOW MIN TEMPS TO DROP TO THE UPPER 20S AWAY
FROM THE COAST TO THE LOW-MID 30S NEAR THE SHORES.

LAKE WINDS...WILL MAINTAIN LAKE WIND ADVY AS POST FRONTAL
SUBSIDENCE WILL ALLOW FOR DEEP MIXING OF 30-35 KT 925MB TO REACH
THE LAKE SURFACE. WINDS SHOULD SUBSIDE LATE DAY AS THE UPPER LEVEL
TROUGH SHIFTS OFFSHORE AND THIS COINCIDES WITH CURRENTLY
ADVERTISED ENDING TIME OF LWA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A FAIRLY PROGRESSIVE PATTERN SEEMS QUITE LIKELY DURING
THE FRIDAY THROUGH WEDNESDAY PERIOD. SURFACE HIGH PRESSURE WILL
BUILD INTO THE AREA FRIDAY AND FRIDAY NIGHT AS A BROAD WESTERN
ATLANTIC TROUGH LIFTS AWAY FROM THE AREA.

A STRONG UPPER LEVEL STORM SYSTEM WILL DROP INTO THE MISSISSIPPI
VALLEY THIS WEEKEND AND THEN LIFT OUT TO THE EAST AND NORTHEAST. 12Z
GFS AND NAM SOLUTIONS HAVE TRENDED SLOWER AND DEEPER WITH THIS
SYSTEM AND ARE ABOUT 12 HOURS SLOWER THAN THE 12Z ECMWF.
PRECIPITATION CHANCES ARE BETTER WITH THE SLOWER SOLUTION AS UPPER
LEVEL DYNAMICS ARE MORE IMPRESSIVE AND THE RESIDENCE TIME OVER THE
AREA WILL BE A LITTLE LONGER. HAVE TRENDED TOWARD THE SLOWER
SOLUTION OF THE GFS/NAM WHICH RESULTED IN LOWER PRECIPITATION
CHANCES SATURDAY NIGHT...ESPECIALLY DURING THE FIRST PART OF THE
NIGHT AND HIGHER CHANCES SUNDAY...ESPECIALLY DURING THE MORNING INTO
EARLY AFTERNOON. IF THE FASTER ECMWF SOLUTION IS CORRECT THEN POPS
SATURDAY NIGHT WILL LIKELY BE ABOUT RIGHT WITH POPS LIKELY BEING TOO
HIGH ON SUNDAY. IF THE SLOWER SOLUTION OF THE GFS/NAM IS CORRECT
THAN POPS ON SUNDAY AND ESPECIALLY SUNDAY AFTERNOON WILL NEED TO BE
RAISED. GFS AND ECMWF HAVE TRENDED JUST A BIT WARMER SO THAT
SUFFICIENT MOISTURE IS EAST OF THE AREA BY THE TIME THE ATMOSPHERE
COOLS ENOUGH TO SUPPORT SNOW.

CONFIDENCE IN THE MAGNITUDE AND TIMING OF THE SECOND SYSTEM EITHER
TUESDAY IF THE ECMWF IS RIGHT OR WEDNESDAY IF THE GFS IS RIGHT IS
NOT VERY HIGH. FOR NOW JUST KEPT SLIGHT CHANCE FOR POPS TUESDAY INTO
WEDNESDAY.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
LINE OF CONVECTION IS ORGANIZING OFF TO THE WEST OF THE TERMINALS
THIS EVENING AND IS EXPECTED TO SWING THROUGH THE AIRPORTS
OVERNIGHT. HAVE INCLUDED TEMPO GROUPS AT BOTH TERMINALS FOR SOME
GUSTY WINDS AND IFR VSBY/S IN TSRA PRIOR TO COLD FRONTAL PASSAGE.
THE COLD FRONT IS EXPECTED TO SWING THROUGH ROUGHLY AROUND
DAYBREAK THURSDAY...WITH VFR CONDITIONS THEN EXPECTED THROUGH THE
REMAINDER OF THE TAF FORECAST PERIOD.

EXTENDED AVIATION OUTLOOK...HIGH PRES EXPECTED THU NIGHT-SAT TO
PRODUCE VFR CONDS. A COLD FRONT WILL PUSH THROUGH THE AREA SAT
NIGHT INTO SUN...POSSIBLY BRINGING MVFR CONDITIONS. HIGH PRES
RETURNS LATE SUN INTO MON TO AGAIN ALLOW VFR CONDS TO PREVAIL.

&&

.MARINE...
STRONG LOW LEVEL JET WILL CONTINUE TO INTENSIFY OVERNIGHT...AND THIS
IS EXPECTED TO CONTINUE TO INCREASE WINDS ACROSS THE AREA. ONGOING
HEADLINES LOOK IN GOOD SHAPE...SO ONLY SOME MINOR CHANGES FOR THE
EVENING COASTAL WATERS FORECAST UPDATE.

WINDS WILL GRADUALLY SETTLE DOWN LATE THU AND THU NIGHT AS THE
COLD FRONT PUSHES OFFSHORE AND FURTHER INTO THE ATLC...TO BE
REPLACED BY INCOMING HIGH PRES. THE FRONT SHOULD CLEAR THE COASTAL
WATERS BY MID-MORNING BUT MODEST COLD AIR ADVECTION MAY KEEP THE
GALES GOING INTO THE AFTN HOURS. ANOTHER SURGE IS POSSIBLE THU
NIGHT AS THE MAIN UPPER LEVEL SYSTEM PUSHES THROUGH AND A FEW
DISTURBANCES FORCE STRONGER WINDS TO THE SFC. AS HIGH PRES MAKES
INROADS TO THE WATERS LATE THU NIGHT INTO EARLY FRI MORNING...
WINDS SHOULD SETTLE DOWN BELOW GALE FORCE AND SOME OF THE SCA
HEADLINES MAY ALSO BE ABLE TO BE DROPPED.

EXTENDED MARINE...WITH HIGH PRESSURE BUILDING OVER THE AREA WINDS
AND SEAS WILL BE DECEASING ON FRIDAY. FRIDAY NIGHT AND SATURDAY
WILL FEATURE TRANQUIL CONDITIONS WITH SEAS AT OR BELOW 3 FEET.
INCREASING WINDS ASSOCIATED WITH THE SYSTEM LATE IN THE WEEKEND
WILL RESULT IN SOME INCREASE IN SEAS SATURDAY NIGHT AND SUNDAY. AS
THE AREA OF LOW PRESSURE MOVES AWAY FROM THE AREA...THE GFS IS
INDICATING FAIRLY STRONG NORTHERLY WINDS SUNDAY NIGHT AND INTO
MONDAY. THIS WILL RESULT IN A FAIRLY QUICK INCREASE IN SEAS THAT
COULD REACH UP TO 5 FEET WITHIN 20 NM OF THE COAST AND 7 TO
PERHAPS 8 FEET 30 TO 60 NM OFF THE GEORGIA COAST. AT THIS TIME IT
APPEARS THAT SMALL CRAFT ADVISORY CONDITIONS WILL BE REACHED FOR
MUCH OF THE COASTAL WATERS SUNDAY NIGHT AND MONDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EST THURSDAY FOR GAZ087-
     088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EST THURSDAY FOR SCZ040-
     042>045-047>051.
     LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR SCZ045.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EST THURSDAY FOR AMZ330-
     350-352-354.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST THURSDAY FOR AMZ330-352-
     354.
     GALE WARNING UNTIL 10 AM EST THURSDAY FOR AMZ350-374.

&&

JRJ
Hazardous weather outlook, Feb 18, 8:30 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EST WED FEB 18 2009

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>051-191145-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
830 PM EST WED FEB 18 2009

...SEVERE THUNDERSTORM WATCH 26 IN EFFECT UNTIL 3 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

AMZ330-352-354-191145-
CHARLESTON HARBOR-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
830 PM EST WED FEB 18 2009

...SEVERE THUNDERSTORM WATCH 26 IN EFFECT UNTIL 3 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

AMZ350-191145-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
830 PM EST WED FEB 18 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...
...SEVERE THUNDERSTORM WATCH 26 IN EFFECT UNTIL 3 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

AMZ374-191145-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
830 PM EST WED FEB 18 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...AHEAD OF AN APPROACHING COLD
FRONT...SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE COASTAL
WATERS TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
HAIL TO NICKEL SIZE OR LARGER AND PERHAPS EVEN ISOLATED WIND GUSTS
EXCEEDING 50 KNOTS. THE MOST LIKELY TIME PERIOD FOR SEVERE
THUNDERSTORMS WILL BE 11 PM TO 7 AM.

IF YOU ARE LOCATED WITHIN SOUTHEAST GEORGIA OR SOUTHERN SOUTH
CAROLINA...YOU ARE STRONGLY URGED TO MONITOR THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE TONIGHT. THIS CAN
BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

SCZ045-191145-
BERKELEY-
830 PM EST WED FEB 18 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY FOR LAKE
MOULTRIE...
...SEVERE THUNDERSTORM WATCH 26 IN EFFECT UNTIL 3 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

In the hours before

Special weather statement, Feb 18, 8:34 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
834 PM EST WED FEB 18 2009

GAZ088-SCZ040-042-043-190215-
ALLENDALE-HAMPTON-INLAND COLLETON-SCREVEN-
834 PM EST WED FEB 18 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLLETON...NORTH
CENTRAL HAMPTON...ALLENDALE AND NORTH CENTRAL SCREVEN COUNTIES
THROUGH 915 PM EST...

AT 832 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR MARTIN...OR ABOUT
11 MILES WEST OF ALLENDALE...MOVING EAST AT 50 MPH.

AREAS IN AND AROUND ALLENDALE...APPLETON...ASHTON...BARTON...
COLLETON...FAIRFAX...LODGE...MARTIN...MILLETT...PADGETTS...
SEIGLING...SMOAKS...SYCAMORE...ULMER AND WILLIAMS WILL BE IMPACTED
THROUGH 915 PM EST.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Feb 18, 10:34 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1034 PM EST WED FEB 18 2009

SCZ045-190400-
BERKELEY-
1034 PM EST WED FEB 18 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BERKELEY COUNTY
THROUGH 1100 PM EST...

AT 1031 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF
EASTERN LAKE MARION...OR ABOUT 18 MILES SOUTHWEST OF MANNING...MOVING
EAST AT 65 MPH.

AREAS IN AND AROUND EASTERN LAKE MARION...EADYTOWN AND SAINT STEPHEN
WILL BE IMPACTED THROUGH 1100 PM EST.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 93 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jenkins

When
February 18, 11:13 PM EST to 11:15 PM EST
Where
Jenkins County, 2.82 mi SSE of Thrift
Measured
1.75 in hail
Reported by
Public
Coordinates
32.660, -82.040

The Jenkins county emergency management office relayed a public report of hail occurring on Elam Road 3 miles west southwest of Four Points, Georgia.

Thunderstorm Wind, Bulloch

When
February 18, 11:45 PM EST to 11:46 PM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.450, -81.780

Law Enforcement reported 2 trees and powerlines down on Cromartie Drive near Jones Avenue in Statesboro, Georgia.

Hail, Evans

When
February 19, 2:14 AM EST to 2:16 AM EST
Where
Evans County, 1.36 mi ESE of Claxton
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.160, -81.900

Broadcast Media reported nickel size hail in Claxton, Georgia.

Hail, Tattnall

When
February 19, 2:15 AM EST to 2:17 AM EST
Where
Tattnall County, 0.58 mi E of Collins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.180, -82.110

A trained spotter reported penny size hail in Collins, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152336, 152362, 152339, 152340.